Hail, Wilbarger
- When
- May 20, 3:26 PM CST to 3:27 PM CST
- Where
- Wilbarger County, 5.93 mi NE of Oklaunion
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -99.080
A dryline swept across northern Texas during the late afternoon of May 20th. High instability combined with favorable winds aloft resulted in rapid severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline swept across northern Texas during the late afternoon of May 20th. High instability combined with favorable winds aloft resulted in rapid severe thunderstorm development. Mainly large hail affected parts of Wilbarger, Wichita, and Greer counties in western north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 1:46 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT SUN MAY 20 2012 .DISCUSSION... AS WE TRANSITION TO NORTHWEST FLOW WITH FAR SOUTHERN PORTION OF PLAINS TROUGH PROGRESSING EASTWARD ACROSS KANSAS...SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP ACROSS CENTRAL OKLAHOMA INTO THE EARLY EVENING. ADDITIONAL STORM DEVELOPMENT POSSIBLE ACROSS NORTH-CENTRAL OKLAHOMA NEAR DIFFERENTIAL HEATING BOUNDARY...AND ALSO ACROSS FAR SOUTHERN OKLAHOMA AND NORTH TEXAS NEAR MAIN FRONTAL BOUNDARY. OVERALL UPPER SUPPORT NOT ALL THAT GREAT AND MOST OF THE REGION HAS BEEN AFFECTED BY DAYTIME CLOUD COVER. MOSTLY SUNNY AND UNSTABLE REGION ACROSS THE RED RIVER VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WILL NEED TO BE MONITORED...BUT SUBSIDENCE ON SOUTHERN/DOWNSTREAM PERIPHERY OF STORM COMPLEX EVIDENT IN SATELLITE TRENDS. WILL KEEP POPS GOING TOMORROW AND TOMORROW NIGHT WITH MAIN BOUNDARY NEAR SOUTHERN AND WESTERN PORTIONS OF CWA...WITH POPS MAINLY CONFINED TO WESTERN/SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WARMING TREND AND RETURN TO SOUTHERLY WIND DURING THE WEEK EXPECTED WITH DRY FORECAST AFTER MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 79 59 85 / 40 10 10 10 HOBART OK 59 78 61 87 / 30 20 10 10 WICHITA FALLS TX 65 83 62 90 / 30 30 10 10 GAGE OK 51 78 59 89 / 20 20 10 10 PONCA CITY OK 54 77 53 82 / 20 10 10 10 DURANT OK 66 85 60 86 / 40 30 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 20 2012
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING.
DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA THROUGH
THE MID AFTERNOON HOURS. LIMITED INSTABILITY WILL KEEP STORMS
BELOW SEVERE LEVELS...BUT A FEW STORMS WILL PRODUCE SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.
SUNSHINE AND BETTER INSTABILITY ACROSS THE SOUTHERN THIRD OF
OKLAHOMA AND WESTERN NORTH TEXAS MAY RESULT IN ISOLATED TO
WIDELY SCATTERED STORMS BY LATE AFTERNOON. A WEAK COLD FRONT
AND DIFFERENTIAL HEATING MAY HELP WITH THE DEVELOP OF
STORMS...BUT LARGE SCALE FORCING WILL BE WEAK AT BEST. IF
STORMS CAN FORM...A FEW MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS ALONG WITH GUSTY WINDS AND HEAVY RAIN. STORM
INTENSITY WILL DECREASE BY THE MID-EVENING.
PROBABILITY TABLE... VALID THROUGH 700 AM CDT MONDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST MONDAY AS THE FRONT STALLS ACROSS
SOUTHERN OKLAHOMA ON MONDAY AND THEN BEGINS TO RETREAT
BACK TO THE NORTH MONDAY NIGHT. THE RISK OF SEVERE WEATHER IS
RELATIVELY LOW.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
5 AM MONDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1055 AM CDT SUN MAY 20 2012 OKZ025-201630- OKLAHOMA OK- 1055 AM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 1130 AM CDT... AT 1054 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THE VILLAGE...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... FREQUENT CLOUD TO GROUND LIGHTNING... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LAT...LON 3547 9737 3554 9758 3563 9756 3562 9728 TIME...MOT...LOC 1554Z 278DEG 13KT 3556 9751
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1122 AM CDT SUN MAY 20 2012 OKZ024-201700- CANADIAN OK- 1122 AM CDT SUN MAY 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CANADIAN COUNTY UNTIL 1200 PM CDT... AT 1118 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EL RENO... MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... FREQUENT CLOUD TO GROUND LIGHTNING... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LAT...LON 3549 9767 3548 9795 3559 9800 3568 9773 TIME...MOT...LOC 1618Z 252DEG 15KT 3554 9793
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SUN MAY 20 2012
OKZ037-TXZ085-202115-
TILLMAN OK-WILBARGER TX-
333 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
WILBARGER COUNTIES UNTIL 415 PM CDT...
AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERNON...DAVIDSON...FARGO...HARROLD AND OKLAUNION.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3436 9924 3434 9923 3435 9919 3438 9920
3446 9905 3405 9896 3404 9933 3428 9938
TIME...MOT...LOC 2030Z 245DEG 12KT 3423 9926
MBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 S DAVIDSON 34.20N 99.08W
05/20/2012 E1.00 INCH WILBARGER TX EMERGENCY MNGR
&&
JPIKEThe Altus AFB radar (KFDR), 20 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383176, 383178, 383180.